I am now a couple of months into Levemir use, which i switched to from Tresiba in an effort to better control for ‘unsual’ days of rest/exertion/late dinners, etc. I’m on MDI, and usually exercise every day.
After a pretty good start, things seem to be taking a relatively sharp turn for the worse of late.
Things i’m noticing and experiencing are as follows, and i would be most grateful if others could comment in case of resonance and/or suggested solutions:-
i) Basal dose is rising precipitously, particularly the night dose. I am 61-63kg, and typically took 16-18u (once daily) or Tresiba. I started on a total Levemir dose of 18u, and am now up to 37u (as of last night) - amid a steadily rising daily average BG. Night time dose rose from 10u, to 15u, to 18u, to 20u and now 22u, to try to curb a night time rise/dawn phenomenon. I will probably have to try 25u tonight (so 40u of basal in total). That’s a huge, alarming rise! What’s going on? This can’t continue, surely.
ii) Bolus doses are also rising sharply. My C/I ratio, amid raising the basal, has steadily dropped from c. 15 down to around 5 or 6 as of today, while i’m trying to maintain everything else steady (carbs, exercise, sleep, stress, etc). My total insulin dose has therefore risen from c. 30-35u to 50-60u…accompanied by a rise in daily BG. Weird, and unnerving… making any semblance of control utterly transitory.
iii) Night-time glycemic rises, no matter what dose i seem to take… so i get woken by xDrip alarms any time after c. 3am. 2u of bolus used to push down a 10 or 11mmol reading down to 4-5… now it does very little, and i’m woken again. Typucally end up taking 6-8u during the night on 1-3 separate occasions. This is patently ridiculous. Bolussing (even split doses) tend to result in hypos, likely due to the fat content slowing absorbtion and the insulin acting quicker than the dinner… so i am effectively trying to combat this by raising my nighttime basal, but i’m just chasing my tail.
iv) Correcting highs becoming increasingly challenging… i can go on injecting at night, hours apart, into muscle (hence ‘active’ time surely only a couple of hours) yet they have increasingly little effect… until ‘get-up’ time, when BANG. i shoot down. Does the body somehow ‘store up’ all the injected night time bolus that it did nothing with, and release them in one big load when i actually get up? Needless to say, it’s annoying.
So what do you think is going on here? Is the Levemir fundamentally disagreeing with me? 60u+ for someone of my mass seems over the top, particularly given it was around half that only a few months ago, with no obvious changes. A bad batch? Seems unlikely. Heat damaged? in 15yrs+, never experienced this. Overuse of injection sites? Trying to rotate as much as i can. I have no clue, but my stats are currently absolutely dreadful. Struggling to keep in 3.5-8 for 50% of the day.
Your comments, as always, are warmly welcomed.
Some typical nighttime excursions: